Info

Rapid Onset of HIT

Sometimes patients develop rapid-onset HIT. This is defined as an unexpected fall in the platelet count that begins soon after heparin is started. Indeed, it is generally evident on the first postheparin platelet count, whether obtained minutes, hours, or a day later. Patients who develop such a rapid fall in the platelet count and who are confirmed serologically to have HIT antibodies invariably have received heparin in the past (Warkentin and Kelton, 2001a; Lubenow et al., 2002). A characteristic feature of this prior heparin exposure has been recently identified: it generally includes a recent exposure to heparin, usually within the past 2-3 wk, and almost always within the past 100 days (Figs. 2 and 3).

This temporal profile of onset of HIT can be explained as follows: the rapid fall in platelet count represents abrupt onset of platelet activation caused by residual circulating HIT antibodies that resulted from the recent heparin treatment, rather than antibodies newly generated by the subsequent course of heparin.

This explanation is supported by other observations. First, for patients with typical onset of HIT, there was no difference in its median day of onset, irrespective of whether or not patients had previously been exposed to heparin. Second, patients did not generally develop thrombocytopenia that began between days 2 and 4. Had

0 0

Post a comment